What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 24, 7:00 AM EST, 1 hour 30 minutes earlier.
Area forecast discussion, May 24, 7:00 AM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Miami FL
800 AM EDT Sun May 24 2020
.Aviation...
Considerable cloudiness with an increase in SHRA and embedded TS
throughout the TAF period. Keeping the end of the period MVFR but
there is a chance that it will continue to trend towards IFR as
confidence grows. Confidence in TS decreases during the evening
hours, therefore omitted from TAFs at this time, however the
chance for the continuation of TS still exists throughout the
period. Overall, high confidence event of widespread heavy
rainfall with low confidence on timing and TS potential. Breezy
east winds today with gusty/VRB winds in/near convection.
&&
.Prev Discussion... /issued 312 AM EDT Sun May 24 2020/
..Heavy Rain Expected Through Memorial Day...
..Flood Potential Increasing...
Short Term...
Some interesting changes from just 24 hours ago. Although subtle
they will have some implications on the forecast. First, tropical
moisture continues to advect into the region from the east.
Aloft, we have a disturbance moving northward from the broad
trough over the Gulf, Yucatan, and western Caribbean. As this
impulse moves northward, a surface trough (or a weak surface low)
forms across the eastern Gulf of Mexico. An upper level ridge
continues to extend from the eastern Atlantic through the
Carolina coast, however, the orientation of this ridge is more
meridional than prior forecast, which will not largely help limit
rainfall as previously thought. With placement of the broad
trough, a diffluent pattern aloft will work in unison with the mid
level forcing to produce periods of showers and T'storms through
the short term period.
The showers and T'storms will certainly be rooted in a very moist
tropical air mass across the region. In fact, Pwats will range
from around 2" to 2.4" through the entire short term period. So
now the problem of timing and where the highest amounts will fall.
Much of the heavier rain will fall within the strongest storms
where rainfall rates are maximized, especially over locations that
receive multiple rounds of T'storms in a short period of time. As
of now, it appears the better potential for the heaviest rainfall
will be right along Alligator Alley and points south, including
Naples where some locations picked up a quick 2-4" of rain
yesterday, which no doubt helped prime soils. Antecedent
conditions widely vary so some areas may absorb more effectively
than others. With a forecast of generally 2-4 with locally 6"
possible through Monday evening, decide to go with a Flood Watch, along
Alligator Alley and points south. An ESF is out for all locations
to highlight the overall heavy rain potential going into the
Memorial Day weekend.
Finally, away from the hydro aspect, with height falls across the
west coast, some better lapse rates could mean a few strong
storms across the southern and western zones. Primary concern
would be gusty winds and perhaps small hail with a bit of cooler
air working back in aloft, but with daytime insolation limited
due to clouds and rain, instability will likely remain somewhat
modest, unless we can get a few breaks in the rain/clouds.
Speaking of daytime heating, kept temperatures down with near
overcast skies and again rounds of precip.
Long Term (Tuesday through Saturday)...
The wet pattern will continue into Tuesday as impulses continue to
rotate across the eastern Gulf and the ridge axis remaining off to
our east. This will continue to support showers and thunderstorms
across the area, aided by the usual afternoon convection. Locally
heavy rainfall will be possible and may cause some isolated flooding
issues, especially if the heavy rainfall forecast on Sunday/Monday
pans out and saturates the soils.
Rain chances remain in the forecast Wednesday into the weekend as a
cutoff low settling in over the Atlantic sets up an Omega blocking
pattern with another cutoff low over the Southern Plains, nudging
the ridge axis in between over Florida. With east to southeast flow
and ample moisture remaining over the area, a fairly typical
summerlike pattern of daily showers and thunderstorms is expected
with the greatest coverage over the interior and west with both the
Atlantic and Gulf seabreezes. High temperatures will generally range
from the mid 80s to low 90s each afternoon.
Marine...
Moderate winds and seas are expected as the persistent easterly
fetch continues. A trough or even a weak low pressure is forecast
to develop over the eastern Gulf of Mexico through Memorial Day.
At this time, cautionary headlines look likely, but SCA thresholds
may be met if the low is a bit deeper than currently forecast.
Scattered to numerous showers and T'storms are expected through
the start of the new workweek and into midweek. In the strongest
storms expect heavy rain, gusty winds, cloud-to-water lightning,
agitated seas, and perhaps even waterspouts.
Beach Forecast...
Persistent moderate to strong easterly flow will continue leading
to a high risk of rip currents along the entire Atlantic coast
through Memorial Day. A few T'storms will be possible with cloud-
to-ground lightning also being a concern across area beaches.
&&
.Preliminary Point Temps/PoPs...
West Palm Beach 83 75 82 74 / 50 80 90 70
Fort Lauderdale 83 76 82 76 / 80 80 90 70
Miami 83 75 82 76 / 80 80 90 70
Naples 82 72 82 74 / 90 90 100 70
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch from 2 PM EDT this afternoon through Monday evening
for FLZ069>075-172>174.
High Rip Current Risk through Monday evening for FLZ168-172-173.
AM...None.
GM...None.
&&
Aviation...03/FellHazardous weather outlook, May 24, 3:42 AM EST, 4 hours 48 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
442 AM EDT Sun May 24 2020
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
242045-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
442 AM EDT Sun May 24 2020
...FLOOD WATCH FROM 2 PM TODAY THROUGH MEMORIAL DAY...
...STRONG STORMS POSSIBLE ACROSS SOUTHERN PARTS OF SOUTH FLORIDA...
...HIGH RISK OF RIP CURRENTS ALONG THE ATLANTIC COAST...
This hazardous weather outlook is for South Florida.
.DAY ONE...TODAY AND TONIGHT
Rip Currents: There is a high risk of rip currents along the
Atlantic beaches.
Thunderstorms: Embedded thunderstorms across portions of south
Florida expected with the strongest storms confined to extreme
south Mainland Monroe and Miami-Dade Counties. Gusty winds,
lightning, and perhaps a brief tornado may be possible.
Flooding: Torrential rainfall may be possible in the strongest
storms, which will lead to possible flooding of poor drainage areas,
small streams, creeks, and canals. A Flood Watch is in effect after 2
pm this afternoon, generally along and south of the I75 corridor.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Thunderstorms are possible through early next week. Gusty winds,
frequent lightning, and waterspouts are possible.
Heavy rain is likely through early next week, with flooding possible.
A Flood Watch is in effect generally south of I75 through Memorial
Day.
The threat of rip currents for the Atlantic beaches will continue
through Memorial Day as winds stay out of the east.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed for rainfall or flood reports later
today and tonight.
For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.
In the hours before
Special weather statement, May 24, 6:31 AM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Miami FL
731 AM EDT Sun May 24 2020
FLZ073-074-173-241215-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
731 AM EDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE COUNTY UNTIL
815 AM EDT...
* At 731 AM EDT, National Weather Service meteorologists were
tracking a gusty shower over Coral Gables, moving northwest at 20
mph.
* Winds in excess of 45 mph and funnel clouds possible with this
shower.
* Locations impacted include...
Miami, Hialeah, Coral Gables, Key Biscayne, South Miami, Virginia
Key, Kendall, Doral, Miami Lakes, Hialeah Gardens, Pinecrest, Miami
Springs, Sweetwater, West Miami, Medley, Westchester, Glenvar
Heights, Fountainbleau, Kendale Lakes and University Of Miami.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this shower, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2573 8011 2559 8024 2575 8050 2592 8034
TIME...MOT...LOC 1131Z 130DEG 19KT 2571 8024
SPM
Special weather statement, May 24, 7:10 AM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Miami FL
810 AM EDT Sun May 24 2020
FLZ072>074-241300-
Metro Broward County FL-Metropolitan Miami Dade FL-Inland Miami-
Dade County FL-
810 AM EDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE COUNTY UNTIL
900 AM EDT...
* At 809 AM EDT, National Weather Service meteorologists were
tracking a gusty shower over Miami International Airport, or near
Hialeah, moving northwest at 20 mph.
* Winds in excess of 45 mph and funnel clouds possible with this
shower.
* Locations impacted include...
Miami, Hialeah, Miramar, Coral Gables, Miami Gardens, Doral, Miami
Lakes, Hialeah Gardens, Opa-Locka, Miami Springs, Sweetwater, West
Miami, Medley, Fountainbleau, Palm Springs North, Country Club,
Pennsuco, Miami International Airport, University Park and Coral
Terrace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.
This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2577 8023 2574 8037 2589 8052 2597 8029
TIME...MOT...LOC 1209Z 147DEG 16KT 2579 8032
SPM
Special weather statement, May 24, 7:15 AM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Miami FL
815 AM EDT Sun May 24 2020
FLZ072-074-172-173-241300-
Coastal Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
815 AM EDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 900 AM EDT...
* At 814 AM EDT, National Weather Service meteorologists were
tracking a gusty shower over Aventura, or over Hallandale, moving
northwest at 20 mph.
* Winds in excess of 45 mph and funnel clouds possible with this
shower.
* Locations impacted include...
Miami, Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood,
Miramar, Davie, Miami Beach, Plantation, Surfside, Hallandale,
Miami Gardens, Lauderhill, North Miami, North Miami Beach, Oakland
Park, Aventura, Lauderdale Lakes, Dania Beach and Miami Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2602 7990 2585 8004 2583 8004 2573 8011
2591 8034 2619 8017
TIME...MOT...LOC 1214Z 147DEG 16KT 2595 8013
SPMSpecial weather statement, May 24, 7:36 AM EST, 54 minutes before
Special Weather Statement
National Weather Service Miami FL
836 AM EDT Sun May 24 2020
FLZ071>074-172-173-241315-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Metropolitan Miami Dade FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
836 AM EDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 915 AM EDT...
* At 836 AM EDT, National Weather Service meteorologists were
tracking gusty showers along a line extending from near Hollywood
to near Miccosukee Resort. Movement was northwest at 20 mph.
* Winds in excess of 45 mph and funnel clouds possible with these
showers.
* Locations impacted include...
Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood, Miramar,
Pompano Beach, Davie, Plantation, Sunrise, Tamarac, Margate,
Hallandale, Miami Gardens, Lauderhill, Weston, North Miami, Coconut
Creek, Doral, North Miami Beach and Oakland Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2574 8042 2598 8069 2626 8015 2596 8006
TIME...MOT...LOC 1236Z 155DEG 15KT 2602 8012 2584 8046
SPM
Local storm report, May 24, 7:50 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
850 AM EDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 AM MARINE TSTM WIND 5 SSE MIAMI BEACH 25.75N 80.10W
05/24/2020 M39 MPH AMZ651 FL MESONET
A CONVECTIVE SHOWER PRODUCED A 39 MPH (34 KT) WIND GUST
MEASURED BY THE GOVERNMENT CUT (XGVT) WXFLOW MESONET
SITE. XGVT IS ELEVATED 75 FEET AGL.
&&
EVENT NUMBER MFL2000104
FELLSpecial weather statement, May 24, 8:07 AM EST, 23 minutes before
Special Weather Statement
National Weather Service Miami FL
907 AM EDT Sun May 24 2020
FLZ071>073-241415-
Inland Broward County FL-Metro Broward County FL-Inland Miami-
Dade County FL-
907 AM EDT Sun May 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MIAMI-DADE AND
BROWARD COUNTIES UNTIL 1015 AM EDT...
* At 907 AM EDT, National Weather Service meteorologists were
tracking a gusty shower 7 miles west of Intersection Krome And U.S.
27, or 12 miles west of Miramar, moving northwest at 15 mph.
* Winds in excess of 45 mph and funnel clouds possible with this
shower.
* Locations impacted include...
Pembroke Pines, Miramar, Weston, Mile Marker 30 On Alligator Alley,
Intersection Alligator Alley And Miami Canal, Intersection Krome
And U.S. 27, East Toll Gate On Alligator Alley and West Broward
Rec. Area On Alligator Alley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this shower, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.
&&
LAT...LON 2580 8055 2601 8087 2605 8088 2630 8056
2599 8039
TIME...MOT...LOC 1307Z 136DEG 14KT 2592 8054
SPM